Hail, Angelina
- When
- March 8, 8:40 PM CST
- Where
- Angelina County, 2.07 mi S of Lufkin
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.320, -94.730
Angelina College and Crown Colony reported dime sized hail.
A strong cold front moved through Northeast Texas during the late afternoon and evening hours of March 8th. This front helped to spawn strong thunderstorms, some of which produced hail in portions of Deep East Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong cold front moved through Northeast Texas during the late afternoon and evening hours of March 8th. This front helped to spawn strong thunderstorms, some of which produced hail in portions of Deep East Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 3:48 PM CST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 348 PM CST THU MAR 8 2012 .DISCUSSION... RAINFALL AMOUNTS ARE NOT COMING IN AT THE VALUES GUIDANCE WAS INDICATING FOR THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE FORMING ALONG THE FRONTAL BOUNDARY...BUT THE ACTIVITY IS JUST NOT AS STRONG AS ANTICIPATED. HPC HAS BACKED OFF OF ITS MAX OVERNIGHT PRECIP BY ABOUT AN INCH...SO WE WILL DELAY ISSUING A FLASH FLOOD WATCH FOR TONIGHT AS GROUNDS SHOULD BE ABLE TO HANDLE RAINFALL TOTALS OF ONE TO TWO INCHES. SEVERE WEATHER THIS AFTERNOON AND EVENING WILL STILL BE IN PLAY AND LIKELY MORE OF A PRIMARY THREAT THAN FLOODING. THE AREA IS FAIRLY UNSTABLE ALONG AND SOUTH OF I20...WITH THE FRONT STILL MARCHING SOUTH. THE SEVERE WEATHER FOCUS WILL STILL BE PRIMARILY ALONG THE I20 CORRIDOR...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS...ALTHOUGH TORNADOES CAN NOT BE RULED OUT. THE MORNING SOUNDING STILL SHOWED SOMEWHAT OF A MID LEVEL CAP...AND IT WILL BE INTERESTING TO SEE HOW MUCH OF THIS LIMITING FEATURE STILL EXIST ON THE EVENING SOUNDING. THE FORECAST REMAINS WET THROUGH THE WEEKEND...AS THE CUT OFF LOW IN THE ROCKIES WILL SEND A SERIES OF UPPER LEVEL DISTURBANCES ACROSS THE AREA THIS PERIOD. DECENT MOISTURE WILL REMAIN FOR THESE DISTURBANCES TO TAP INTO...BUT SOME DRYING WILL BE OBSERVED IN THE NORTHERN SECTIONS TOMORROW AS THE FRONT MOVES SOUTH OF THE AREA. THE UPPER LOW WILL BEGIN TO MAKE ITS MOVE INTO THE PLAINS SATURDAY NIGHT. A SURFACE LOW ALONG THE UPPER TEXAS COAST WILL LIFT NORTH RETURNING THE FRONTAL BOUNDARY AS A WARM FRONT. THE HEAVIEST RAIN WILL CONTINUE TO BE LOCATED IN THE VICINITY OF THIS FRONTAL BOUNDARY. A STRONG 5O KT LOW LEVEL JET AND UPPER LEVEL JET WILL SET UP TOGETHER NICELY SATURDAY NIGHT AND SUNDAY ACROSS THE AREA. DIVERGENCE ALOFT SHOULD ALSO HELP ENHANCE RAINFALL ACTIVITY...SO OUR HEAVIEST RAIN MAY BE DELAYED UNTIL LATER IN THE WEEKEND. MINIMAL CHANGES WERE MADE TO THE EXTENDED PACKAGE. THE EXTENDED TEMPS ARE NEAR MEX NUMBERS...AND I JUST GENERALLY SPLIT THE DIFFERENCE ON NAM AND MAV NUMBERS FOR THE SHORT TERM TEMPS. ELEVEN && .AVIATION... SCATTERED CONVECTION IS EXPECTED TO INCREASE IN INTENSITY AND COVERAGE FROM NW TO SE AS THE COLD FRONT SLOWLY MOVES THROUGH THE REGION. FRONT IS CURRENTLY LOCATED ALONG A LINE FROM KTRL...TO KDEQ...TO KPBF. IN ADDITION...ENOUGH INSTABILITY WILL BE PRESENT TO SUPPORT A FEW STG TSTMS AHEAD OF THE COLD FRONT. SOME SITES HAVE MANAGED TO IMPROVE TO VFR...BUT EXPECT MOSTLY MVFR CIGS TO PREVAIL AFTER 09/00Z...AS WIDESPREAD CONVECTION OVERTAKES THE REGION. S/SE WINDS AT 10 TO 15 KTS WITH OCCASIONAL GUSTS WILL SHIFT TO THE NORTH AND REMAIN GUSTY...AS THE COLD FRONT MOVES ACROSS THE REGION THIS AFTERNOON AND TONIGHT. /12/ && .PRELIMINARY POINT TEMPS/POPS... SHV 46 55 44 60 54 / 100 60 70 80 70 MLU 47 53 42 64 56 / 100 80 50 60 70 DEQ 42 59 38 59 51 / 100 30 40 80 70 TXK 42 56 40 59 53 / 100 40 50 80 70 ELD 43 56 40 63 53 / 100 60 40 60 70 TYR 44 52 44 55 54 / 100 50 70 80 70 GGG 46 54 45 57 55 / 100 50 70 80 70 LFK 51 54 47 58 58 / 100 80 70 80 70 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. 11/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1155 AM CST THU MAR 8 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1155 AM CST THU MAR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A HEAVY RAIN EVENT WILL CONTINUE SHAPING UP FOR THIS AFTERNOON AND TONIGHT. ALSO...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. A COLD FRONT WILL BE MOVING SOUTH ACROSS THE AREA...WITH PLENTY OF MOISTURE OUT AHEAD OF IT. UPPER LEVEL DISTURBANCES RIDING ALONG IN THE SOUTHWEST FLOW ALOFT WILL FURTHER ENHANCE SHOWER AND THUNDERSTORM ACTIVITY. THIS WILL LEAD TO HEAVY RAINFALL WITH AMOUNTS BETWEEN TWO TO FOUR INCHES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT WILL PROGRESS SOUTH TO THE GULF COAST ON FRIDAY. THEN IT IS EXPECTED BECOME NEARLY STATIONARY WITH A SURFACE LOW FORMING ALONG THE UPPER TEXAS COAST. RAIN CHANCES WILL LINGER ACROSS THE AREA AS WE MOVE THROUGH THE WEEKEND...AND THE SURFACE LOW LIFTS NORTH SATURDAY AND SATURDAY NIGHT. THE FRONTAL BOUNDARY WILL RETURN NORTH AS A WARM FRONT...PROVIDING ANOTHER ROUND OF HEAVY RAINFALL WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE. ADDITIONAL RAINFALL IS EXPECTED SUNDAY AND SUNDAY NIGHT...AS THE CUT OFF UPPER LOW FINALLY LIFTS NORTHEAST ACROSS THE PLAINS. HEAVY RAINFALL WILL PROVIDE POSSIBLE FLOODING AND FLASH FLOODING. THE RAIN DOES APPEAR TO TAPER OFF FROM WEST TO EAST LATE SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF EMERGENCY MANAGEMENT...HAM RADIO OPERATORS...AND SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL ACTIVATION MAY BE NEEDED INTO THE WEEKEND AS HIGH WATER BECOMES AN ISSUE. ELEVEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 PM CST THU MAR 8 2012
ARZ070>073-LAZ001>003-TXZ112-126-090000-
BOSSIER-CADDO-CASS-COLUMBIA-LAFAYETTE-MARION-MILLER-UNION-WEBSTER-
458 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...LAFAYETTE AND MILLER...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTHEAST TEXAS...
MARION AND CASS...
IN NORTHWEST LOUISIANA...
CADDO...BOSSIER AND WEBSTER...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BRADLEY...BUSSEY...CALION...CANFIELD...DODDRIDGE...EL
DORADO...EMERSON...LAWSON...LISBON...MACEDONIA...MAGNOLIA...
MCNEIL...MOUNT HOLLY...NORPHLET...RAVANNA...SMACKOVER...
SMITHLAND...TAYLOR...URBANA...VILLAGE...WALDO...WELCOME...
WESSON...CULLEN...GILLIAM...HOSSTON...IDA...PLAIN DEALING...
RODESSA...SPRINGHILL...VIVIAN...BEREA...BIVINS...JEFFERSON...
KILDARE...LODI AND MCLEOD...
AT 451 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM NEAR
JEFFERSON TEXAS...TO VIVIAN LOUISIANA...TO MAGNOLIA AND EL DORADO
ARKANSAS. THESE STORMS WERE LOCATED NEAR A COLD FRONTAL
BOUNDARY...WHICH IS SAGGING SLOWLY SOUTHWARD. HOWEVER...THE STORMS
WERE MOVING TO THE EAST NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES...CAN BE EXPECTED IN ADDITION TO VERY
HEAVY RAINFALL OF ONE TO NEAR TWO INCHES. PONDING OF WATER MAY OCCUR
IN LOW LYING AND URBAN AREAS. IN ADDITION...WINDS WILL SHIFT FROM
THE NORTH...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE ALONG THE COLD
FRONT WITH THESE STORMS.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CST THU MAR 8 2012
ARZ059-070-TXZ097-111-112-090000-
BOWIE-CASS-LITTLE RIVER-MILLER-MORRIS-
508 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CST...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND MILLER...
IN NORTHEAST TEXAS...
MORRIS...CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ASHDOWN...MANDEVILLE...OGDEN...RICHMOND...TEXARKANA...HOOKS...
MAUD...NAPLES...NASH...NEW BOSTON...OMAHA...REDWATER...ROCKY
BRANCH...SIMMS AND WAKE VILLAGE...
AT 503 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ROCKY BRANCH...OR 17 MILES
SOUTHWEST OF SIMMS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES...CAN BE EXPECTED IN ADDITION TO VERY
HEAVY RAINFALL OF ONE TO NEAR TWO INCHES. PONDING OF WATER MAY OCCUR
IN LOW LYING AND URBAN AREAS. IN ADDITION...WINDS WILL SHIFT FROM
THE NORTH...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE ALONG THE COLD
FRONT WITH THESE STORMS.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CST THU MAR 8 2012
LAZ020-022-090100-
GRANT-LA SALLE-
618 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CST...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE AND GRANT...
INCLUDING THE FOLLOWING LOCATIONS...
JENA AND MIDWAY...
AT 616 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES NORTH OF BALL...OR 17 MILES
NORTH OF PINEVILLE...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
632 PM CST THU MAR 8 2012
TXZ124-125-136-090115-
SMITH-UPSHUR-WOOD-
632 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
SMITH...UPSHUR AND WOOD...
INCLUDING THE FOLLOWING LOCATIONS...
GOLDEN...HAINESVILLE...HOARD...MINEOLA...PLEASANT GROVE...
QUITMAN AND WINNSBORO...
AT 628 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VAN...OR 12 MILES SOUTHWEST OF
MINEOLA...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...AS WELL AS INTENSE RAINFALL
OF ONE HALF TO ONE INCH IN A SHORT PERIOD OF TIME.
VIISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
700 PM CST THU MAR 8 2012
TXZ149-150-152-090200-
CHEROKEE-NACOGDOCHES-RUSK-
700 PM CST THU MAR 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CST...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES...
IN NORTHEAST TEXAS...
RUSK AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
GARRISON...MAYDELLE...MINDEN...NEW SALEM...PONTA...RUSK...SACUL
AND TRAWICK...
AT 658 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RUSK...MOVING EAST NORTHEAST
AT 40 MPH.
NICKEL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAINFALL OF ONE HALF TO OVER ONE INCH MAY ALSO
OCCUR IN A SHORT PERIOD OF TIME.
VIIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
807 PM CST THU MAR 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG TEXARKANA 33.45N 94.02W
03/08/2012 MILLER AR LAW ENFORCEMENT
TREE DOWN ON HOUSE.
&&
MMAYEAUXThe Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
1 hail. Local standard time, as filed.
Angelina College and Crown Colony reported dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360858.